Alert archive / Alabama / River Flood Warnings in 2021
River Flood Warning 23, NWS Huntsville, AL
NWS Huntsville, AL issued this river flood warning at Oct 6, 2021, 6:14 AM CDT for Lawrence County, Alabama. It took effect at Oct 6, 2021, 1:51 PM CDT. It was in force for 32 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2021, 6:14 AM CDT (11:14 UTC)
- In effect from
- Oct 6, 2021, 1:51 PM CDT
- Expired
- Oct 7, 2021, 10:14 PM CDT
- In force
- 32 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Lawrence County, AL
The radar
The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Nance Creek (AL) at Courtland (BNAA1). The gauge peaked at 14.73 ft at Oct 7, 2021, 12:00 PM CDT.
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03586500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
774
WGUS44 KHUN 061114
FLWHUN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Huntsville AL
614 AM CDT Wed Oct 6 2021
...The National Weather Service in Huntsville AL has issued a Flood
Warning for the following rivers in Alabama...
Big Nance Creek AT Courtland affecting Lawrence County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
&&
ALC079-062315-
/O.NEW.KHUN.FL.W.0023.211006T1851Z-211008T1637Z/
/BNAA1.2.ER.211006T1851Z.211007T1200Z.211008T1036Z.NO/
614 AM CDT Wed Oct 6 2021
The National Weather Service in Huntsville has issued a
* Flood Warning for
the Big Nance Creek AT Courtland.
* From this afternoon to late Friday morning.
* At 5:30 AM CDT Wednesday the stage was 10.2 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage this
afternoon to a crest of 16.5 feet tomorrow morning. It will then
fall below flood stage early Friday morning.
* Impact...At 16.0 feet, Water begins to cover roads south of
downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5
feet on 04/07/1956.
&&
LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
3458 8741
$$
GH7 follow-up statements
744
WGUS84 KHUN 061416
FLSHUN
Flood Statement
National Weather Service Huntsville AL
916 AM CDT Wed Oct 6 2021
...The Flood Warning is extended for the following rivers in
Alabama...
Big Nance Creek AT Courtland affecting Lawrence County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
&&
ALC079-070230-
/O.EXT.KHUN.FL.W.0023.211007T0228Z-211008T2327Z/
/BNAA1.2.ER.211007T0228Z.211007T1800Z.211008T1727Z.NO/
916 AM CDT Wed Oct 6 2021
...The Flood Warning is now in effect until Friday evening...
The Flood Warning continues for
the Big Nance Creek AT Courtland.
* From this evening to Friday evening.
* At 8:30 AM CDT Wednesday the stage was 10.7 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
this evening to a crest of 16.5 feet early tomorrow afternoon. It
will then fall below flood stage early Friday afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of
downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5
feet on 04/07/1956.
&&
LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
3458 8741
$$
KTW516
WGUS84 KHUN 061717
FLSHUN
Flood Statement
National Weather Service Huntsville AL
1217 PM CDT Wed Oct 6 2021
...The Flood Warning is extended for the following rivers in
Alabama...
Big Nance Creek AT Courtland affecting Lawrence County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
&&
ALC079-070530-
/O.EXT.KHUN.FL.W.0023.211007T0600Z-211008T2327Z/
/BNAA1.2.ER.211007T0600Z.211007T1800Z.211008T1727Z.NO/
1217 PM CDT Wed Oct 6 2021
...The Flood Warning is now in effect until Friday evening...
The Flood Warning continues for
the Big Nance Creek AT Courtland.
* From late tonight to Friday evening.
* At 11:30 AM CDT Wednesday the stage was 10.6 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage just
after midnight tonight to a crest of 16.5 feet early tomorrow
afternoon. It will then fall below flood stage early Friday
afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of
downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5
feet on 04/07/1956.
&&
LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
3458 8741
$$
KTW942
WGUS84 KHUN 070044
FLSHUN
Flood Statement
National Weather Service Huntsville AL
744 PM CDT Wed Oct 6 2021
...The Flood Warning is extended for the following rivers in
Alabama...
Big Nance Creek AT Courtland affecting Lawrence County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
&&
ALC079-071245-
/O.EXT.KHUN.FL.W.0023.211007T0810Z-211008T2327Z/
/BNAA1.2.ER.211007T0810Z.211007T1800Z.211008T1727Z.NO/
744 PM CDT Wed Oct 6 2021
...The Flood Warning is now in effect until Friday evening...
The Flood Warning continues for
the Big Nance Creek AT Courtland.
* From late tonight to Friday evening.
* At 6:30 PM CDT Wednesday the stage was 11.4 feet and rising.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
tonight to a crest of 16.5 feet early tomorrow afternoon. It will
then fall below flood stage early Friday afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of
downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5
feet on 05/07/2003.
&&
Fld Observed Forecasts (7 pm CDT)
Location Stg Stg Day/Time Thu Fri Sat
Big Nance Creek
Courtland 14.0 11.4 Wed 6 pm CDT 16.3 12.7 8.9
&&
LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
3458 8741
$$
BCC386
WGUS84 KHUN 070946
FLSHUN
Flood Statement
National Weather Service Huntsville AL
446 AM CDT Thu Oct 7 2021
...The Flood Warning continues for the following rivers in Alabama...
Big Nance Creek AT Courtland affecting Lawrence County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
&&
ALC079-072200-
/O.CON.KHUN.FL.W.0023.000000T0000Z-211008T2327Z/
/BNAA1.2.ER.211007T0951Z.211007T1800Z.211008T1727Z.NO/
446 AM CDT Thu Oct 7 2021
...The Flood Warning remains in effect...
The Flood Warning continues for
the Big Nance Creek AT Courtland.
* Until tomorrow evening.
* At 4:30 AM CDT Thursday the stage was 13.8 feet.
* Flood stage is 14.0 feet.
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage early
this morning to a crest of 16.5 feet this afternoon. It will then
fall below flood stage early tomorrow afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of
downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.5
feet on 04/07/1956.
&&
Fld Observed Forecasts (7 am CDT)
Location Stg Stg Day/Time Fri Sat Sun
Big Nance Creek
Courtland 14.0 13.8 Thu 4 am CDT 15.0 10.5 7.7
&&
LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
3458 8741
$$
GH339
WGUS84 KHUN 071414
FLSHUN
Flood Statement
National Weather Service Huntsville AL
914 AM CDT Thu Oct 7 2021
...The Flood Warning is extended for the following rivers in
Alabama...
Big Nance Creek AT Courtland affecting Lawrence County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
&&
ALC079-080215-
/O.EXT.KHUN.FL.W.0023.000000T0000Z-211008T2336Z/
/BNAA1.2.ER.211007T1055Z.211008T0000Z.211008T1736Z.NO/
914 AM CDT Thu Oct 7 2021
...The Flood Warning is now in effect until tomorrow evening...
The Flood Warning continues for
the Big Nance Creek AT Courtland.
* Until tomorrow evening.
* At 8:30 AM CDT Thursday the stage was 14.4 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and moderate flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 8:30 AM CDT Thursday was 14.4 feet.
* Forecast...The river is expected to rise to a crest of 16.0 feet
this evening. It will then fall below flood stage early tomorrow
afternoon.
* Impact...At 16.0 feet, Water begins to cover roads south of
downtown Courtland.
* Flood History...This crest compares to a previous crest of 16.1
feet on 01/03/1937.
&&
Fld Observed Forecasts (7 am CDT)
Location Stg Stg Day/Time Fri Sat Sun
Big Nance Creek
Courtland 14.0 14.4 Thu 8 am CDT 15.4 9.2 6.3
&&
LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
3458 8741
$$
KTW004
WGUS84 KHUN 072000
FLSHUN
Flood Statement
National Weather Service Huntsville AL
300 PM CDT Thu Oct 7 2021
...The Flood Warning continues for the following rivers in Alabama...
Big Nance Creek AT Courtland affecting Lawrence County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
&&
ALC079-080800-
/O.EXT.KHUN.FL.W.0023.000000T0000Z-211008T1200Z/
/BNAA1.1.ER.211007T1055Z.211007T1745Z.211008T0600Z.NO/
300 PM CDT Thu Oct 7 2021
...The Flood Warning is now in effect until tomorrow morning...
The Flood Warning continues for
the Big Nance Creek AT Courtland.
* Until tomorrow morning.
* At 2:30 PM CDT Thursday the stage was 14.7 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 2:30 PM CDT Thursday was 14.8 feet.
* Forecast...The river is expected to fall below flood stage just
after midnight tonight and continue falling to 3.5 feet early
Tuesday afternoon.
* Impact...At 14.0 feet, Lowland flooding begins on the left bank of
the river.
* Flood History...This crest compares to a previous crest of 14.7
feet on 01/04/2020.
&&
Fld Observed Forecasts (1 pm CDT)
Location Stg Stg Day/Time Fri Sat Sun
Big Nance Creek
Courtland 14.0 14.7 Thu 2 pm CDT 11.3 6.2 4.5
&&
LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
3458 8741
$$
KTW516
WGUS84 KHUN 080314
FLSHUN
Flood Statement
National Weather Service Huntsville AL
1014 PM CDT Thu Oct 7 2021
...The Flood Warning is cancelled for the following rivers in
Alabama...
Big Nance Creek AT Courtland affecting Lawrence County.
ALC079-080415-
/O.CAN.KHUN.FL.W.0023.000000T0000Z-211008T0314Z/
/BNAA1.1.ER.211007T1055Z.211007T1745Z.211008T0137Z.NO/
1014 PM CDT Thu Oct 7 2021
...The Flood Warning for the Big Nance Creek AT Courtland has been
cancelled...
The Flood Warning is cancelled for
the Big Nance Creek AT Courtland.
* At 9:30 PM CDT Thursday the stage was 13.8 feet.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to fall to 3.8 feet Tuesday
evening.
&&
Fld Observed Forecasts (1 am CDT)
Location Stg Stg Day/Time Sat Sun Mon
Big Nance Creek
Courtland 14.0 13.8 Thu 9 pm CDT 8.5 6.0 4.7
&&
LAT...LON 3479 8742 3476 8733 3468 8725 3457 8728
3458 8741
$$
MAWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Oct 6, 5:26 AM CDT, 48 minutes earlier.
Area forecast discussion, Oct 6, 5:26 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 526 AM CDT Wed Oct 6 2021 .NEAR TERM...(Today) Issued at 526 AM CDT Wed Oct 6 2021 The mid-level closed low currently centered across southeastern AR/northwestern MS will lift slowly north-northwestward over the course of the day, reaching northern AR by 07/00Z. Deep-layer flow across the local area will gradually veer from south-southeast to south-southwest, maintaining a very moist airmass with precipitable water values in the 1.5-1.7 inch range, and this will support periods of showers and thunderstorms. Although recent trends in radar data suggest that a lower coverage of precipitation can be expected through the early morning hours, we expected convection to redevelop in the 15-17Z timeframe, as limited diabatic warming allows boundary layer temperatures to warm into the m-u 70s. As has been noted for the last few days, effective bulk shear of 25-35 knots and MLCAPE in the 1500-2000 J/kg range (perhaps even a bit higher in portions of the CWFA) will support organized convective structures, featuring the potential for supercells given the degree of veering flow in the sfc-2 km layer. The main hazards with this activity will be damaging wind gusts up to 60 MPH and brief tornadoes. In addition to the threat for severe convection, the risk for flash flooding will remain very high for the entire TN Valley, and the current FFA will remain in effect through 07/06Z. .SHORT TERM...(Tonight through Friday) Issued at 526 AM CDT Wed Oct 6 2021 The closed cyclone discussed above is still predicted to turn northeastward across eastern MO and western IL tonight/Thursday, before opening into a trough an accelerating northeastward into the western Great Lakes by the end of the short term period. As this occurs, deep-layer flow across the local area will gradually veer from south-southwest to west-southwest by Thursday evening, slowly ending the threat for rain and thunderstorms from SW-to-NE with time. Due to some uncertainty on the precise time that this will occur, we have maintained a low chance POP in eastern portions of the CWFA on Thursday evening, but in all likelihood the western half of the area will be precip-free by sunset. A mid-level trough axis trailing southward from the remnants of the closed low will shift eastward through the TN Valley on Friday morning, perhaps bringing a few additional showers to the region. However, this activity should diminish during the afternoon as brisk north-northwest flow aloft advects a drier airmass into the region. Lows by Friday morning will drop back into the lower 60s due to some drying in the boundary layer, but highs later in the day should return to the u70s-l80s. .LONG TERM...(Friday night through Tuesday) Issued at 526 AM CDT Wed Oct 6 2021 North-northwest flow aloft will continue across the region on Friday night/Saturday, as a mid-level ridge axis builds northeastward into the Mid-South region from a strong subtropical high centered across the Rio Grande Valley of northern Mexico/South TX. The ridge axis will translate eastward and should become aligned across the TN Valley on Saturday night/Sunday, as an upstream shortwave trough tracks eastward from the central Rockies into the Great Plains. This will lead to a continuation of dry weather conditions, and with abundant sunshine during the afternoon, highs will progressively warm into the l-m 80s. As the aforementioned shortwave begins to eject northeastward as a negatively-tilted trough on Sunday night/Monday, it may dampen the subtropical ridge sufficiently to allow a weakening band of convection along the Pacific cold front to spread eastward into the region on Monday afternoon/evening. However, due to a wide range of solutions offered by the global models at this time range and general uncertainty regarding both the strength of lift and quality of low-level moisture return, we have only included a slight chance POP in the grids. Temperatures will remain above normal early next week, with highs in the l-m 80s and lows in the l-m 60s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1100 PM CDT Tue Oct 5 2021 Multiple waves of shra/tsra continue to spread nwd across parts of north cntrl/NW AL this late Tue evening. This activity is associated with an upper disturbance to the west and continues to affect both main terminals at times. MVFR cigs/vis are possible in/near any of the shra/tsra into the overnight hrs, before some of this activity weakens heading into Wed morning. Additional shra/tsra though are possible during the latter half of the TAF period and PROB30 groups have been added/maintained from 06/15Z-07/03Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through late tonight for ALZ001>010-016. TN...Flash Flood Watch through late tonight for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Oct 5, 2:59 PM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 259 PM CDT Tue Oct 5 2021 ALZ001>010-016-TNZ076-096-097-061100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 259 PM CDT Tue Oct 5 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Scattered thunderstorms are anticipated across the Tennessee Valley tonight, within more widespread showers. A few strong thunderstorms are possible this evening, with wind gusts of 40 to 50 mph, and frequent lightning. Otherwise, locally heavy rainfall and flooding will be the primary hazard. A Flash Flood Watch remains in effect for all counties in the outlook area through late Wednesday evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Widespread showers and scattered thunderstorms will continue across the region on Wednesday and Wednesday night, before gradually ending from southwest to northeast on Thursday and Thursday evening. Conditions will be favorable for some of the storms to become strong to marginally severe during Wednesday, with the main threat strong to damaging wind gusts of 50 to 60 mph and frequent lightning. Flash flooding risks will continue, with rainfall totals of four to five inches possible. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 9:56 PM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale, Lawrence | 6 hr |
| Oct 5, 10:35 PM CDT | Special Weather Statement | HUN | Franklin | 55 min |
| Oct 6, 7:41 AM CDT | Special Weather Statement | HUN | Marshall | 49 min |
| Oct 6, 2:11 PM CDT | Special Weather Statement | HUN | Cullman | 49 min |
| Oct 6, 3:55 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison, Marshall, Morgan | 50 min |
| Oct 6, 4:07 PM CDT | Special Weather Statement | HUN | Jackson | 38 min |
| Oct 6, 4:35 PM CDT | Special Weather Statement | HUN | Cullman | 25 min |
| Oct 6, 4:37 PM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 71 hr |
| Oct 6, 4:45 PM CDT | Special Weather Statement | HUN | Madison, Marshall | 45 min |
| Oct 6, 4:54 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 36 min |
| Oct 6, 5:14 PM CDT | Flash Flood Warning | HUN | Madison, Marshall | 8 hr |
| Oct 6, 6:12 PM CDT | Special Weather Statement | HUN | Colbert | 33 min |
| Oct 6, 6:25 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 35 min |
| Oct 6, 6:54 PM CDT | Flash Flood Warning | HUN | Jackson | 6 hr |
| Oct 6, 6:58 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 16 min |
Nearby
River Flood Warnings in Alabama, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.